Alert archive / Montana / Wind Chill Advisories in 2021

Wind Chill Advisory 4, NWS Billings, MT

December 28, 20218 counties in Montana

NWS Billings, MT issued this wind chill advisory at Dec 28, 2021, 2:27 PM MST for 8 counties in Montana. It took effect at Dec 29, 2021, 2:00 AM MST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 28, 2021, 2:27 PM MST (21:27 UTC)
In effect from
Dec 29, 2021, 2:00 AM MST
Expired
Dec 29, 2021, 1:49 PM MST
In force
12 hr
Issued by
NWS Billings, MT

Counties Carter County, MT, Custer County, MT, Fallon County, MT, Golden Valley County, MT, Musselshell County, MT, Powder River County, MT, Rosebud County, MT, Wheatland County, MT

The radar

The Billings radar (KBLX), 144 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 9.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2021-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2021-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

199 
WWUS45 KBYZ 282127
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Billings MT
227 PM MST Tue Dec 28 2021

MTZ029-031>033-042-063-228-292100-
/O.NEW.KBYZ.WC.Y.0004.211229T0900Z-211229T2100Z/
Musselshell-Northern Rosebud-Custer-Fallon-Golden Valley-
Judith Gap-Southern Wheatland-
Including the locations of Roundup, Melstone, Musselshell, 
Colstrip, Forsyth, Ingomar, Angela, Miles City, Ismay, Volborg, 
Baker, Plevna, Webster, Ryegate, Lavina, Judith Gap, Harlowton, 
Twodot, and Shawmut
227 PM MST Tue Dec 28 2021

...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 2 PM MST
WEDNESDAY...

* WHAT...Very cold wind chills of 20 to 30 below zero. 

* WHERE...Portions of Central and Southeast Montana.

* WHEN...From 2 AM to 2 PM MST Wednesday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
3 follow-up statements
458 
WWUS45 KBYZ 290856
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Billings MT
156 AM MST Wed Dec 29 2021

MTZ029-031>033-042-063-228-292100-
/O.CON.KBYZ.WC.Y.0004.211229T0900Z-211229T2100Z/
Musselshell-Northern Rosebud-Custer-Fallon-Golden Valley-
Judith Gap-Southern Wheatland-
Including the locations of Roundup, Melstone, Musselshell, 
Colstrip, Forsyth, Ingomar, Angela, Miles City, Ismay, Volborg, 
Baker, Plevna, Webster, Ryegate, Lavina, Judith Gap, Harlowton, 
Twodot, and Shawmut
156 AM MST Wed Dec 29 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 2 PM MST THIS
AFTERNOON...

* WHAT...Very cold wind chills of 20 to 30 below zero.

* WHERE...Portions of Central and Southeast Montana.

* WHEN...Until 2 PM MST Wednesday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves.

&&

$$
855 
WWUS45 KBYZ 291619
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Billings MT
919 AM MST Wed Dec 29 2021

MTZ036-037-058-292100-
/O.EXA.KBYZ.WC.Y.0004.000000T0000Z-211229T2100Z/
Powder River-Carter-Southern Rosebud-
Including the locations of Broadus, Biddle, Powderville, 
Sonnette, Ekalaka, Alzada, Hammond, Belltower, Lame Deer, 
Ashland, and Birney
919 AM MST Wed Dec 29 2021

...WIND CHILL ADVISORY IN EFFECT UNTIL 2 PM MST THIS AFTERNOON...

* WHAT...Very cold wind chills of 20 to 30 below zero.

* WHERE...Powder River, Carter and Southern Rosebud.

* WHEN...Until 2 PM MST this afternoon.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves.

&&

$$

MTZ029-031>033-042-063-228-292100-
/O.CON.KBYZ.WC.Y.0004.000000T0000Z-211229T2100Z/
Musselshell-Northern Rosebud-Custer-Fallon-Golden Valley-
Judith Gap-Southern Wheatland-
Including the locations of Roundup, Melstone, Musselshell, 
Colstrip, Forsyth, Ingomar, Angela, Miles City, Ismay, Volborg, 
Baker, Plevna, Webster, Ryegate, Lavina, Judith Gap, Harlowton, 
Twodot, and Shawmut
919 AM MST Wed Dec 29 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 2 PM MST THIS
AFTERNOON...

* WHAT...Very cold wind chills of 20 to 30 below zero.

* WHERE...Portions of Central and Southeast Montana.

* WHEN...Until 2 PM MST this afternoon.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves.

&&

$$
310 
WWUS45 KBYZ 292049
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Billings MT
149 PM MST Wed Dec 29 2021

MTZ029-031>033-036-037-042-058-063-228-292200-
/O.CAN.KBYZ.WC.Y.0004.000000T0000Z-211229T2100Z/
Musselshell-Northern Rosebud-Custer-Fallon-Powder River-Carter-
Golden Valley-Southern Rosebud-Judith Gap-Southern Wheatland-
149 PM MST Wed Dec 29 2021

...WIND CHILL ADVISORY IS CANCELLED...

Wind chills have moderated this afternoon as wind speeds decrease.
It will be another cold night with below zero temperatures.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind chill advisory went out at Dec 28, 2:02 AM MST, 12 hours 25 minutes earlier.

Area forecast discussion, Dec 28, 2:02 AM MST, 12 hours 25 minutes before
Area Forecast Discussion
National Weather Service Billings MT
202 AM MST Tue Dec 28 2021

.DISCUSSION...

Today through Wednesday...

Shortwave trough that brought periods of light snow to the area
on Monday was exiting into the western Dakotas and taking snow
chances with it. The mid level flow backs to the west this
afternoon and this should provide a dry day for all locations. The
exception to that will be the mountains, where moist west mid
level flow may bring a few light snow showers. Cold air remains
locked into the area today with readings mainly in the single
digits below zero. Westerly mid level flow should allow some
moderation today, Highs today will be a challenge as guidance has
been up and down for forecast highs and fresh snow cover and cold
readings this morning, could slow down the warm up.

An upper trough drops into northern Idaho late tonight and over
northwest Montana Wednesday morning. This will allow the arctic to
surge back through the area for another chilly day with highs in
the single digits. Models were hinting at over running snow
developing as the front settles in. Have raised PoPs for Wednesday
and may have to raise further. Looks like a typical arctic surge
with snow being squeezed out as the cold air slides in.
Accumulations looks to be on the light side at this time, with a
trace to 2 inches possible (best chance western and central
zones). TWH

Wednesday Night through Tuesday...

A shortwave will swing through the area in the anomalously strong
trough Wednesday night, ending the snow chances across the area.
Best chances for snow will be Wed. evening in the SW mountains.
The upper trough will then bring a chance of snow to the area
Thursday into early Friday as another shortwave moves into the
region and a front pushes S through the area. Kept the inherited
winds for the gap flow areas, but winds will probably remain below
Advisory criteria as the gradient will not be that strong. Lee
troughing will allow highs to reach the 20s on Thu., then highs in
the single digits return Fri. behind the front. Noted the ECMWF
EFI was .8 across the N each night from Wed. night through Fri.
night, signaling the continuation of colder than normal lows.
Friday night will be coldest of the 3 nights with lows below zero.

Upper ridging starts to build in on Saturday, bringing a pattern
change to windy gap conditions and warmer weather. Lee trough will
have a tight pressure gradient through Sunday night, and winds at
700 mb will be in the 40s. Went with High-End Advisory wind speeds
in the gap areas and foothills. Warning strength winds are
possible, but the 700 mb flow did not look strong enough to
support them. Sunday and Monday will have highs in the 30s under
the ridge, then WSW flow aloft moves in on Tuesday bringing a
chance of snow to western and central areas. Will also have
continued highs in the 30s. Arthur

&&

.AVIATION...

VFR conditions across the area today with just some mid level
clouds around. Winds will be on the light side, but drainage from
the Big Horn Basin will cause some gusts to 20kts at KBIL. TWH

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Wed     Thu     Fri     Sat     Sun     Mon
-------------------------------------------------------
BIL 017 902/006 903/023 000/006 906/020 013/033 018/035
    0/B 13/S    21/E    42/S    00/U    00/B    00/B
LVM 017 002/010 002/025 003/013 903/024 013/033 020/038
    0/B 23/S    22/S    42/S    00/N    00/N    01/N
HDN 014 905/006 908/020 904/005 911/018 004/033 009/033
    0/B 12/S    10/E    33/S    00/U    00/B    00/B
MLS 003 914/901 917/010 914/903 922/009 902/028 004/022
    0/B 11/I    10/B    11/I    00/U    00/B    00/B
4BQ 017 905/007 906/021 903/005 909/017 005/035 012/033
    0/B 00/E    10/B    01/E    00/U    00/B    00/B
BHK 007 911/003 915/015 913/901 917/011 901/030 009/029
    0/B 00/E    10/B    01/I    00/U    00/B    00/B
SHR 021 901/012 903/026 001/011 908/022 007/040 018/040
    0/B 00/E    10/B    13/S    10/U    00/B    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Chill Advisory in effect until noon MST today FOR ZONES
      29>33-36-37-42-63-228.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Dec 28, 2:26 AM MST, 12 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Billings MT
226 AM MST Tue Dec 28 2021

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-291100-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
226 AM MST Tue Dec 28 2021

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT... Cold temperatures, and periods of light snow.

* WHERE...The coldest temperatures of the season will stay over the
  region through the end of the week. At the same time, moist
  Pacific flow aloft will bring periods of light snow. Greatest
  snow accumulations are expected in the high country, on southwest
  facing slopes, especially around Cooke City.

* WHEN...Today through Friday.

* ADDITIONAL DETAILS...High temperatures in the single digits and
  teens can be expected, with a brief warm up Thursday. Overnight
  lows will be well below zero, The combination of arctic air and
  periodic gusty winds, will create bitterly cold wind chills at
  times.

* ADDITIONAL HAZARD CONCERNS...Gusty winds will develop over the
  western foothills this weekend. This could cause travel concerns
  due to dangerous crosswinds on I-90 from Big Timber to
  Livingston, and on Highway 191 from Big Timber to Harlowton.
  There is also a possibility of reduced visibilties due to blowing
  snow on Saturday in these locations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

In the hours before

Local storm report, Dec 28, 12:18 PM MST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1218 PM MST TUE DEC 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             6 SSW MOLT              45.78N 108.97W
12/28/2021  M1.0 INCH        STILLWATER         MT   CO-OP OBSERVER

0700 AM     SNOW             2 W STORY               44.58N 106.93W
12/28/2021  M1.0 INCH        SHERIDAN           WY   COCORAHS

0800 AM     SNOW             2 WSW STORY             44.57N 106.93W
12/28/2021  M1.0 INCH        SHERIDAN           WY   COCORAHS

&&

NWS BILLINGS

Nearby

Wind Chill Advisories in Montana, 2021Every wind chill advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.